Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: Birth control and irregular periods


 cutesy - Tue Aug 02, 2005 4:19 pm

My periods have always been very regular. I started taking orto tricyclen 2 months ago. The first month, my period started a couple of days after I started taking the sugar pills. This month, my period started a week before I started taking the sugar pills. The period lasted longer than usual, but ended two days ago. Now it seems as though my period has started again, but this time it is a brownish-color. Is this at all normal? I thought that BCP were supposed to help regulate periods. Please help!
 Dr. Tamer Fouad - Tue Jan 10, 2006 3:30 pm

User avatar Hello,

Ortho Tri-Cyclen is a combined phasic contraceptive pill that contains norgestimate/ethinyl estradiol: 0.18 mg/35 mcg; 0.215 mg/35 mcg; 0.25 mg/35.

Multiphasics were developed in an effort to reduce hormone levels to their lowest effective dose, in hopes of reducing side effects such as breakthrough bleeding, spotting, and amenorrhea (the lack of a menstrual cycle).

Abnormal bleeding is common during the first three months of oral contraceptive pill use. As many as 30 percent of women experience abnormal uterine bleeding in the first month that they use combination OCPs.[1] The incidence of bleeding decreases significantly by the third month of use.

Factors increasing the incidence of abnormal uterine bleeding in women taking combination OCPs include cigarette smoking and C. trachomatis infection.[2,3,4] One study[3] showed that smokers were 47 percent more likely to experience abnormal uterine bleeding than nonsmokers. Cigarette smoking is associated with antiestrogenic effects and may lower estrogen levels. Another study[4] found that 29 percent of women taking OCPs who experienced new abnormal uterine bleeding had asymptomatic chlamydial cervicitis or chronic endometritis.

If bleeding persists beyond three months, it can be treated with supplemental estrogen and/or a nonsteroidal anti-inflammatory drug (NSAID). Other options are to change to an OCP with a higher estrogen content or to a different formulation (ie, a low-dose OCP containing a different progestin).

References:
==========
1. Approach to common side effects. In: Wallach M, Grimes DA, Chaney EJ, et al., eds. Modern oral contraception: updates from The Contraception Report. Totowa, N.J.: Emron, 2000:70-6.
2. Thorneycroft IH. Cycle control with oral contraceptives: a review of the literature. Am J Obstet Gynecol 1999;180(2 pt 2):280-7.
3. Rosenberg MJ, Waugh MS, Stevens CM. Smoking and cycle control among oral contraceptive users. Am J Obstet Gynecol 1996;174:628-32.
4. Krettek JE, Arkin SI, Chaisilwattana P, Monif GR. Chlamydia trachomatis in patients who used oral contraceptives and had intermenstrual spotting. Obstet Gynecol 1993;81(5 pt 1):728-31.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us